Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 4, 2018, 3:07 AM CDT for Bexar County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2018, 3:07 AM CDT (08:07 UTC)
- Expired
- Sep 4, 2018, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:30 AM CDT | FLASH FLOOD | 1 Nne Balcones Heights, TX | THERE WERE MULTIPLE LOW WATER CROSSINGS AND ROADS CLOSED IN NORTH CENTRAL SAN ANTONIO DUE TO HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
578
WGUS54 KEWX 040807
FFWEWX
TXC029-041100-
/O.NEW.KEWX.FF.W.0025.180904T0807Z-180904T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
307 AM CDT TUE SEP 4 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Central Bexar County in south central Texas...
* Until 600 AM CDT
* At 300 AM CDT, Doppler radar indicated thunderstorms slowly
pushing into southwest Bexar County. These storms are expected to
move to the northeast and into the San Antonio metro area within
the hour. HiRes models suggest new development of storms and some
of them are expected to produce locally heavy rain. Some areas of
San Antonio already received up to 7 inches of rain late Monday
evening and additional one to two inches of rainfall could produce
flash flooding as soil is already saturated and flood waters
continue in place.
* Some locations that will experience flooding include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Leon Valley, Helotes, Kirby, Alamo
Heights, Windcrest, Terrell Hills, Shavano Park, Hollywood Park,
Olmos Park, Lackland AFB, Sea World, Government Canyon State
Natural Area and Converse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2954 9877 2964 9834 2962 9834 2960 9831
2956 9830 2954 9826 2947 9821 2932 9872
$$1 follow-up statement
449
WGUS74 KEWX 040911
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
411 AM CDT TUE SEP 4 2018
TXC029-041100-
/O.CON.KEWX.FF.W.0025.000000T0000Z-180904T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
411 AM CDT TUE SEP 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
CENTRAL BEXAR COUNTY...
At 407 AM CDT, Doppler radar indicated only light rains across
central Bexar county, however heavier rains are moving up from the
south. Some areas of San Antonio already received up to 7 inches of
rain last evening resulting in flash flooding and some river and
larger stream flooding. The flooding will continue another couple of
hours.
Some locations that will experience flooding include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Leon Valley, Helotes, Kirby, Alamo
Heights, Windcrest, Terrell Hills, Shavano Park, Hollywood Park,
Olmos Park, Lackland AFB, Sea World, Government Canyon State Natural
Area and Converse.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2954 9877 2964 9834 2962 9834 2960 9831
2956 9830 2954 9826 2947 9821 2932 9872
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:04 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 4, 1:04 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 104 AM CDT Tue Sep 4 2018 .UPDATE... Please see the 06Z aviation forecast discussion below. && .AVIATION... Radar trends show the most persistent shower and thunderstorm activity continues from SAT/SSF westward to just east of DRT. Based on radar data and the latest hi-res guidance, this area should remain favored for additional storms through the overnight hours. Additional showers are also expected near AUS early this morning as the low- level jet strengthens. The chance for additional shower and thunderstorm development during the afternoon hours will depend on daytime heating and outflow boundaries. For now, we will go ahead and mention PROB30 groups for the I-35 corridor where deeper moisture will be in place. && .PREV DISCUSSION... /ISSUED 913 PM CDT Mon Sep 3 2018/ UPDATE... A Flash Flood Watch has been issued for the far southwest counties of South Central Texas through Tuesday morning. Those counties are the following: Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and Zavala. The combination of several features such as abundant tropical moisture pushing across the area, increased low level jet inflow and an upper level disturbance between west Texas and Val Verde County are expected to be responsible for possibly locally heavy rains through Tuesday morning. Area Doppler radars have estimated rainfall amounts of 1 to 4 inches over some of those areas the past 24 hours with the potential for additional 2 to 4 inches of rainfall with isolated 6 inches by Tuesday morning. HiRes models are in good agreement for the potential for locally heavy rains through Tuesday morning mainly across the western half of South Central Texas. For areas along and east of Highway 281, rainfall amounts of one inch or less are possible for most areas, however, isolated spots of 1 to 2 are possible with stronger storms. PREV DISCUSSION... /ISSUED 245 PM CDT Mon Sep 3 2018/ SHORT TERM (Tonight through Tuesday Night)... The coverage of showers and storms continues to increase across the area this afternoon. The previous tropical low that was over SE Texas yesterday is now over North Texas and is helping with the abundance of activity in our northern CWA. For our western counties, broad troughing continues with high moisture values streaming in from the southwest. This same setup was in place last night and produced a couple pockets of 4+ inches of rain fall in portions of Uvalde and Bandera County. Cloud cover today has kept temperatures in check with current values in the 80s and lower 90s. For the late afternoon and evening, scattered to numerous showers and storms are expected to continue. The initial focus of a higher coverage area should be somewhere near the I35 corridor. Latest satellite imagery shows that a weak boundary is moving south across Blanco and northern Hays County. As this boundary continues to slowly slide south it should help provide as a focus for shower and thunderstorm activity. The latest runs of the HRRR and TTU WRF show this area with pockets of locally heavy rainfall through the evening hours with some weakening around the 11 pm to midnight hour. The pockets of heavier rainfall could lead to the need for a Flood Advisory or perhaps a Flash Flood Warning this afternoon and evening. The focus for possible heavy rainfall will then shift back west to areas between Del Rio and San Antonio. Model guidance is in good agreement that this is where the nocturnal low-level jet will set up. Speeds at 850 mb within the jet should be around 20-25 knots with 10 knots of southerly flow on either side of the higher winds. We can look at isentropic planes to best decipher low-level lift from the nocturnal jets and the RAP/GFS are both showing strong upglide on the 305k surface with near saturation and lapse rates around 5 C/km in this region. This should be more than sufficient for a decent area of precip to develop. The HRRR shows this occurring beginning as early as 8-9 PM with the best lift coming after midnight and continuing through the overnight hours. Not expecting a prolonged period of heavy rainfall, but pockets of heavier rain within the main precip area will be possible. Will mention locally heavy rainfall in this area too tonight. Think we are close to needing a Flash Flood Watch for tonight, especially for the western counties. Latest flash flood guidance is around 1.5 inches an hour for the areas that received locally heavy rainfall last night. PW values will be above 2 inches and these rainfall amounts will certainly be possible. However, the heaviest rainfall may occur southeast of this area where the current flash flood guidance is 3+ inches in an hour. Will hold off for now but mention the locally heavy rainfall in the grids and mention the threat for flooding in the Hazardous Weather Outlook. For tomorrow, the expected area of precip in our western counties will be diminishing after sunrise with scattered activity expected across most areas for the remainder of the day. Will show PoPs in the 30-60 percent range. Rain chances will drop off in the Tuesday Night time frame with the favored area continuing to be in the western CWA where the broad troughing continues. LONG TERM (Wednesday through Monday)... Rain chances are expected to continue to be elevated during the long-term portion of the forecast as moisture values remain high and the broad troughing/shear axis remains in place across the west. There should not be much of a surface focus to help increase coverage or amounts for much of the period. Will continue to mention locally heavy rainfall in the HWO as any additional brief downpours on already saturated soils could lead to localized flooding. There could be a potential trough axis stretching into the Central and Southern Plains by the end of next weekend. This could bring even higher rainfall chances if it were to move as far south as the ECMWF is showing. Will keep PoPs in the 20-30 percent range for now on Day 6/7. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 91 74 93 75 94 / 50 20 40 20 30 Austin Bergstrom Intl Airport 90 73 92 73 94 / 50 20 40 20 30 New Braunfels Muni Airport 90 73 92 73 94 / 50 30 40 20 30 Burnet Muni Airport 87 72 90 72 92 / 60 30 40 30 30 Del Rio Intl Airport 91 75 90 74 90 / 30 40 40 30 40 Georgetown Muni Airport 90 73 92 73 94 / 50 20 30 20 30 Hondo Muni Airport 92 74 93 73 93 / 50 40 40 30 30 San Marcos Muni Airport 91 73 92 73 94 / 50 30 40 20 30 La Grange - Fayette Regional 91 74 93 74 95 / 50 20 40 20 30 San Antonio Intl Airport 90 75 91 75 93 / 50 30 40 30 30 Stinson Muni Airport 92 76 93 75 93 / 50 30 40 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 AM CDT this morning for Dimmit-Frio- Kinney-Maverick-Medina-Uvalde-Zavala. && Mesoscale/Aviation...Platt Synoptic/Grids...17
Hazardous weather outlook, Sep 3, 2:47 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 247 PM CDT Mon Sep 3 2018 TXZ171>173-183>194-202>209-217>225-228-042000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 247 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms are possible across much of South Central Texas today. Wind gusts up to 40 mph are possible in the stronger storms. In addition pockets of locally heavy rainfall could lead to localized flash flooding of creeks, streams, and urban areas. The best areas for minor flooding will be tonight near the I35 corridor, shifting to areas west of I35 late this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and thunderstorms are possible across much of South Central Texas through the week into the weekend. Isolated pockets of locally heavy rainfall could lead to some minor flooding of creeks, streams, and urban areas. Wind gusts up to 40 mph are possible in the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Sep 3, 9:54 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
954 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD 3 SSW TIMBERWOOD PARK 29.67N 98.49W
09/03/2018 BEXAR TX EMERGENCY MNGR
REPORT OF HIGH WATER ALONG GLASS CANYON ROAD
IN STONE OAK. EVACUATIONS ARE ONGOING.
&&
BMWLocal storm report, Sep 3, 10:56 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD CASTLE HILLS 29.52N 98.51W
09/03/2018 BEXAR TX LAW ENFORCEMENT
CARS STRANDED IN HIGH WATER AT LOOP 410 AND
NW MILITARY DRIVE. DOZENS OF ROAD CLOSURES
ACROSS SAN ANTONIO DUE TO HIGH WATER.
&&
BMWLocal storm report, Sep 3, 11:27 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 1 SSE HILL COUNTRY VILL 29.56N 98.48W
09/03/2018 BEXAR TX AMATEUR RADIO
HAM RADIO REPORT OF WATER OVER THE ROADWAY
AT BITTERS RD. AND HWY 281. ESTIMATED ABOUT
8 INCHES OF RAINFALL.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:30 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| Sep 3, 7:57 PM CDT | Special Weather Statement | EWX | Zavala | 48 min |
| Sep 3, 8:43 PM CDT | Flash Flood Warning | EWX | Bexar, Comal | 3 hr |
| Sep 3, 8:50 PM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bexar, Dimmit, Frio, Kinney and 5 more | 16 hr |
| Sep 3, 9:46 PM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Sep 3, 10:04 PM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Sep 3, 11:23 PM CDT | Areal Flood Advisory | EWX | Bandera | 3 hr |
| Sep 3, 11:25 PM CDT | Areal Flood Advisory | EWX | Dimmit | 3 hr |
| Sep 3, 11:38 PM CDT | River Flood Warning | EWX | Bexar | 33 hr |
| Sep 3, 11:48 PM CDT | Flash Flood Warning | EWX | Bexar, Comal | 3 hr |
| Sep 4, 12:06 AM CDT | River Flood Warning | EWX | Bexar | 3 hr |
| Sep 4, 12:57 AM CDT | Flash Flood Warning | EWX | Uvalde | 6 hr |
| Sep 4, 1:08 AM CDT | Flash Flood Warning | EWX | Bexar | 112 min |
| Sep 4, 2:02 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Sep 4, 3:30 AM CDT | Areal Flood Advisory | EWX | Maverick | 3 hr |
| Sep 4, 4:14 AM CDT | River Flood Warning | EWX | Uvalde | 4 hr |
| Sep 4, 4:39 AM CDT | Areal Flood Advisory | EWX | Frio, Medina | 3 hr |
| Sep 4, 5:02 AM CDT | Areal Flood Advisory | EWX | Kinney, Maverick, Uvalde, Zavala | 3 hr |
| Sep 4, 5:09 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio, Medina | 3 hr |
| Sep 4, 5:59 AM CDT | Flash Flood Warning | EWX | Bexar | 4 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar | 11 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar, Wilson | 33 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar | 28 hr |
| Sep 4, 9:58 AM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Sep 4, 11:23 AM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 112 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.